Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Having shortness of breath after stopping nexium. Suggest

Apr 2013
User rating for this question
Answered by

General Surgeon
Practicing since : 2009
Answered : 2988 Questions
At times it seems like my breathing will not catch. I can breath normally but feel like I need more air. Yawning and taking deep breaths seem to get me caught up for a short time. This issue comes on usually after I wake up in the morning and lasts for about one to two days. Six months ago I was diagnosed with stomach ulcer and was given Nexium to take care of that issue. Nexium worked for the breathing issue as well. I stopped taking nexium four months ago. Not sure why the breathing not clicking comes on all of a sudden and then goes away. I have not had an indicent for five months now.
Posted Sun, 12 Jan 2014 in Lung and Chest disorders
Answered by Dr. Ivan R. Rommstein 25 minutes later
Brief Answer: Hi and welcome to XXXXXXX Detailed Answer: Thanks for the query. Such breathing difficulties may be related to heart and lung diseases,but if you dont have other symptoms such as chest pain, cough, hypertension, legs swelling and some other, I dont think this would be it. I think that more probably this is caused by stomach disorder: ulcer,GERD,hiatal hernia or gastritis. These conditions are very common cause of shortness of breath especially after eating and in the morning since there is increased acid secretion which goes into esophagus,mouth and larynx. Then it irritates respiratory tract and people feel it as an inability to take enough breath. Breathing difficulties are usually aggravated by laying,eating food that makes you bloated and food that irritates stomach mucosa( coffee,alcohol, spicy food),sitting after meal, smoking, emotional stress and certain exercises. If there is associated hiatal hernia then shortness of breath may be constant and this is typical sign of hiatal hernia. So if you dont have known heart or lung disease and symptoms, you should focus on your stomach and esophagus. You should continue with antiacid therapy and change your dietary habits, eat smaller meals but more frequently,avoid alcohol and smoking, lose weight if overweight, avoid sleeping and sitting after meal and sleep with elevated upper body. If you want to confirm my diagnosis you should do gastroscopy and barium swallow test. It will reveal hiatal hernia or gastritis. There are some other antiacid medicines beside nexium which can be used so consult your doctor about it. Wish you good health. Feel free to ask. Regards
Above answer was peer-reviewed by
Follow-up: Having shortness of breath after stopping nexium. Suggest 39 minutes later
Dr Romic - Thank you for taking the time to answer my question. My endoscopy only showed a small ulcer by the esophagus. My Internal Medicine doctor told me the breathing issue is not something related to the stomach. Kind of confusing. I am not a smoker or alcohol drinker. Just lost 10 lbs. & counting. The breathing flare up sometimes after exercise. Never had this issue - just over the past year. Not sure what tests I should seek to find out the cause. Thinking of a lung doctor next????? Thank you for your time. :)))
Answered by Dr. Ivan R. Rommstein 18 minutes later
Brief Answer: Hi Detailed Answer: It can be lung disorder,but there are no many possible lung diseases if you never smoked. However,you should do lung ventilatory tests to see your lung capacities. If this is negative,you should do heart ultrasound and check your heart rhythm. But I still think this can be stomach issue and I would continue with nexium for several more months,it can only help you. Too fast weight loss may effect breathing too and psyhosomatic effect as well. All in all,I dont think this is something serious but further evaluation is necessary. If lung examination show some disorders,you can use bronchodilatators and other causes can be treated by medicines as well.
Above answer was peer-reviewed by
Follow-up: Having shortness of breath after stopping nexium. Suggest 36 minutes later
Thank you & Happy Holidays! I hope XXXXXXX is good to you!
Answered by Dr. Ivan R. Rommstein 7 minutes later
Brief Answer: hi Detailed Answer: You are welcome. If you have any other question i ll be glad to help. Wish you good health and happy hollidays too.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor